Clinical presentation after smoking products labeled as “Spice” or “K2”

March 25, 2012, 12:57 pm

★★½☆☆

Clinical Presentation of Intoxication Due to Synthetic Cannabinoids. Cohen J et al. Pediatrics 2012 March 19 [Epub ahead of print]

Abstract

This paper, from the Children’s National Medical Center in Washington D.C., presents three cases of teenagers who presented after smoking synthetic cannabinoid products labeled as either “Spice” or “K2”. Unfortunately, since there was no laboratory confirmation of what these products did or did contain, there is a limit to what clinical information can be derived from this case series. Keeping this important limitation in mind, here are some of the authors’ findings:

  • Two of the three patients were tachycardic (heart rate > 100)
  • Two of the three patients had somewhat rigid lower extremities
  • One patient was described as unresponsive and catatonic, but started to respond verbally after treatment with IV diphenhydramine and lorazepam.
  • Two patients were described as agitated.

The authors note that synthetic cannabinoids can cause serotonin syndrome by activating serotonin receptors and inhibiting monoamine oxidase. They point out that it is not clear what caused the apparent dystonic reactions in two of the patients.

Related posts:

Blueberry “spice” in Wyoming linked to cases of renal failure

Demi Moore 911 call highlights dangers of synthetic cannabinoids

Case report: seizures after smoking a synthetic cannabinoid product

Interview with J.W. Huffman — creator of JWH-018 and other synthetic cannabinoids

Seizures and supraventricular tachycardia after ingestion of a synthetic cannabinoid (JWH-018)

Spice toxicity: three patients with confirmed exposure to JWH-018 and /or JWH-073

“Legal” marijuana: patients with confirmed exposure to JWH-018 and JWH-073

Synthetic ‘legal’ marijuana banned by the FDA

K2 Sex

Update on ‘legal’ smoking highs

K2: “This isn’t Jerry Garcia’s marijuana”

Comments are closed.